MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H08
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-02148.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician coaxially advanced two non-penumbra microcatheters in the target vessel, then advanced the smart coil into the target vessel to frame the aneurysm.It was reported that the physician did not detach the smart coil.Next, the physician implanted four non-penumbra coils in the aneurysm, then attempted to detach the smart coil using the handle; however, the smart coil failed to detach.The physician then made two attempts to manually detach the smart coil, but these also failed.A final attempt was made to detach the smart coil using a mosquito forceps and the smart coil was successfully detached and implanted into the target vessel.The procedure was completed using four other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 2.0 cm from its proximal end.The pusher assembly was fractured approximately 1.5 cm from the proximal end.The embolization coil was detached from its pusher assembly and was not returned for evaluation.The braided section on the distal section of the pusher assembly was exposed.Conclusions: evaluation of the returned smart coil revealed that the pet lock was broken and the embolization coil was detached.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked/fractured on the proximal end.This damage is likely a result of the multiple attempts to manually detach the embolization coil.Further evaluation revealed the braided shaft was exposed on the distal end of the pusher assembly.The root cause of this damage could not be determined but may have contributed to the difficulty detaching.Evaluation of the returned handle revealed a functional device.The handle was functionally tested on the handle fixture and passed within specification.No other devices associated with the complaint was returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02148.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9329136
Report Number3005168196-2019-02147
Device Sequence Number2498711
Product Code HCG
UDI-Device Identifier00814548017013
UDI-Public00814548017013
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2021
Device Model Number400SMTSFT3H08
Device Catalogue Number400SMTSFT3H08
Device Lot NumberF73016
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/24/2019
Supplement Date Received by Manufacturer01/06/2020
Initial Report FDA Received Date11/15/2019
Supplement Report FDA Received Date02/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005